Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 138, NWS La Crosse, WI

August 24, 2006Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 24, 2006, 7:29 PM CDT for Buffalo County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2006, 7:29 PM CDT (00:29 UTC)
Expired
Aug 24, 2006, 8:15 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 83 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 3:17 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.5 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2006-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 250029
SVRARX
WIC011-250115-
/O.NEW.KARX.SV.W.0138.060825T0029Z-060825T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
729 PM CDT THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 815 PM CDT

* AT 726 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE            
  THUNDERSTORM PRODUCING 60 MPH WINDS IN NELSON. THIS STORM IS ALSO  
  CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED NEAR       
  NELSON...OR ABOUT 6 MILES NORTHEAST OF WABASHA...AND MOVING EAST   
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NELSON AND COUNTY ROADS F AND K K AROUND 730 PM...
  ALMA AND HIGHWAYS 37 AND 35 AROUND 735 PM...
  MODENA AND HEROLD AROUND 740 PM...
  PRAAG AROUND 745 PM...
  HIGHWAY 88 AND COUNTY 0 AND GILMANTON AROUND 750 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4455 9198 4439 9203 4408 9163 4449 9153

$$

RABERDING
2 follow-up statements
000 
WWUS53 KARX 250105
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
805 PM CDT THU AUG 24 2006

WIC011-250115-
/O.CON.KARX.SV.W.0138.000000T0000Z-060825T0115Z/
BUFFALO WI-
805 PM CDT THU AUG 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR BUFFALO COUNTY...

AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR MONTANA...OR 9 MILES NORTHWEST OF ARCADIA...MOVING EAST AT 35
MPH.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4455 9198 4439 9203 4408 9163 4449 9153

$$

RABERDING
000 
WWUS53 KARX 250112
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
812 PM CDT THU AUG 24 2006

WIC011-250122-
/O.EXP.KARX.SV.W.0138.000000T0000Z-060825T0115Z/
BUFFALO WI-
812 PM CDT THU AUG 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR BUFFALO COUNTY EXPIRES AT 815
PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA.

LAT...LON 4455 9198 4439 9203 4408 9163 4449 9153

$$

RABERDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:15 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 24, 3:15 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT THU AUG 24 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

MAIN FORECAST CONCERN IS HEAVY RAIN POTENTIAL TONIGHT.

LATEST WATER VAPOR SATELLITE IMAGERY INDICATING VIGOROUS SHORTWAVE
TROUGH OVER THE WESTERN DAKOTAS. LATEST 18Z SURFACE ANALYSIS
INDICATING LOW PRESSURE OVER CENTRAL SOUTH DAKOTA. WARM/STATIONARY
FRONT EXTENDING FROM LOW INTO INTO SOUTHERN WISCONSIN. LATEST MOSAIC
RADAR INDICATING STRONG TO SEVERE THUNDERSTORMS ALONG AND NORTH OF
SURFACE FRONT STRETCHING FROM SOUTHEAST WISCONSIN INTO SOUTHERN
NORTH DAKOTA.

LATEST 12Z THURSDAY NAM AND GFS ARE IN PRETTY GOOD AGREEMENT IN
MOVING SURFACE LOW/UPPER LEVEL TROUGH EAST INTO FORECAST AREA
TONIGHT. THE MAIN DIFFERENCE IS HOW FAR NORTH SURFACE WARM FRONT
WILL MOVE...AS GFS IS SLIGHTLY FARTHER NORTH INTO SOUTHERN
MINNESOTA AND INTO CENTRAL WISCONSIN THAN THE NAM. OVERALL...
BOTH MODELS ARE IN GOOD AGREEMENT IN A HEAVY RAIN EVENT OVER THE
NORTHERN HALF OF THE FORECAST AREA. CONFIDENCE IN FORECAST TONIGHT IS
HIGH FOR HEAVY RAIN OVER NORTHERN HALF OF FORECAST AREA.

TONIGHT...SURFACE LOW WILL MOVE ALONG WARM FRONT INTO EASTERN
MINNESOTA AND WESTERN WISCONSIN BY 12Z FRIDAY. BOTH MODELS
INDICATING GOOD STRONG LOW LEVEL JET DEVELOPING BY 06Z AND
NORTHERN HALF OF FORECAST AREA TO BE ON NOSE OF LOW LEVEL JET. IN
ADDITION...PARTS OF NORTHERN FORECAST AREA HAVE RECEIVED OVER 2 TO
3 INCHES OF RAIN WEDNESDAY NIGHT. FLASH FLOOD GUIDANCE VALUES
RANGE IN THE 2 TO 3 INCHES IN THE ONE...THREE AND SIX HOUR
CATEGORIES OVER PARTS OF NORTHERN AND EASTERN FORECAST AREA. HAVE
HOISTED FLASH FLOOD WATCH ACROSS NORTHERN HALF OF FORECAST AREA
THROUGH 12Z FRIDAY. SEVERE POTENTIAL WITH SYSTEM CONTINUES TO BE
POSSIBLE...AS RUC INDICATES MIXED LAYER COMPUTED CAPE OF 1500 TO 3500
J/KG AND 0-3KM SHEAR ACROSS MUCH OF FORECAST AREA BY 00Z FRIDAY. WILL
CONTINUE WITH SOME THUNDERSTORMS COULD BE SEVERE WORDING ACROSS MUCH
OF FORECAST AREA.

SHORTWAVE TROUGH/SURFACE LOW MOVES EAST INTO EASTERN WISCONSIN BY
18Z FRIDAY. WEAK MOISTURE TRANSPORT AND CONVERGENCE CONTINUE OVER
EASTERN HALF OF FORECAST AREA. WILL CONTINUE WITH SMALL CHANCES OF
PRECIPITATION AND TAPER OFF WEST TO EAST DURING THE DAY FRIDAY.

12Z THURSDAY NAM INDICATING SURFACE RIDGE BUILDING INTO FORECAST AREA
FOR SATURDAY AND INTO SUNDAY. 12Z THURSDAY GFS INDICATING SURFACE
LOW TRACKING NORTHEAST INTO NORTHEAST MISSOURI BY 18Z SUNDAY.
FEEL UPPER LEVEL FLOW PATTERN DOES NOT SUPPORT SURFACE LOW TO MOVE
THAT FAR NORTH...HAVE LEANED MORE TOWARDS THE NAM SOLUTION WITH
SURFACE RIDGE BUILDING INTO FORECAST AREA SATURDAY NIGHT INTO
SUNDAY. HAVE REMOVED PRECIPITATION CHANCES FOR SATURDAY NIGHT AND
SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

MAIN FORECAST CONCERNS THROUGH PERIOD IS TEMPERATURES THROUGH
PERIOD. BOTH THE 00Z THURSDAY GFS AND ECMWF ARE IN VERY GOOD
AGREEMENT IN BUILDING UPPER LEVEL/SURFACE RIDGE INTO THE UPPER
MIDWEST AND GREAT LAKES REGION EARLY NEXT WEEK. SURFACE LOW OVER
OHIO RIVER VALLEY AND SURFACE RIDGE BUILDING INTO WESTERN MINNESOTA.
THIS WILL ALLOW FOR COOLER AND DRIER NORTHEASTERLY FLOW ACROSS
FORECAST THROUGH WEDNESDAY. THEN...SOUTHERLY FLOW ON BACKSIDE OF
SURFACE HIGH WILL ALLOW FOR WARM AIR TO ADVECT INTO FORECAST FOR
WEDNESDAY NIGHT INTO THURSDAY. BOTH MODELS ARE INDICATING 850MB
TEMPERATURES OF PLUS 12 TO 14 ACROSS FORECAST AREA THROUGH
WEDNESDAY...AND 00Z THURSDAY GFS INDICATING 1000-500MB THICKNESS
VALUES OF 567 TO 570 OVER FORECAST AREA...THEN NEAR 573 1000-500MB
THICKNESS VALUES AFTER 12Z THURSDAY. WILL CONTINUE DRY AND
SEASONABLE TEMPERATURES THROUGH PERIOD.

 &&

.HYDROLOGY...MODELS CONTINUE TO INDICATE PRECIPITABLE WATER VALUES
OF AROUND 2 INCHES FOR NORTHERN HALF OF FORECAST AREA LATE THIS
EVENING AND TONIGHT. GIVEN THIS AND STRENGTH OF FORCING/MOISTURE
CONVERGENCE WOULD NOT RULE OUT QPF AMOUNTS OF 2 TO 4 INCHES ACROSS
PARTS OF NORTHERN FORECAST AREA. PLUS...PARTS OF NORTHERN FORECAST
AREA COUNTIES 6HR FLASH FLOOD GUIDANCE VALUES OF AROUND 3 INCHES...
WILL ALLOW FOR THE POTENTIAL FOR FLASH FLOODING LATE THIS EVENING AND
TONIGHT. HAVE ISSUED FLASH FLOOD WATCH FOR NORTHERN HALF OF FORECAST
AREA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-
     WIZ042-WIZ043-WIZ044.

MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR MNZ079-MNZ087-MNZ088.

IA...NONE.
&&

DTJ
Hazardous weather outlook, Aug 24, 2:54 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
254 PM CDT THU AUG 24 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-251100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
254 PM CDT THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
THE AREA THIS EVENING. THE MODERATE RISK OF SEVERE STORMS IS FOR
LOCATIONS GENERALLY WEST OF A LINE FROM EAU CLAIRE TO LA CROSSE. A
NEARLY STATIONARY FRONTAL BOUNDARY WAS LOCATED ACROSS FAR SOUTHERN
WISCONSIN TO FAR SOUTHERN MINNESOTA. INSTABILITY AND THE FLOW OF
MOISTURE INTO AND OVER THE FRONTAL BOUNDARY WILL INCREASE THIS
AFTERNOON INTO THIS EVENING AS A LOW AND UPPER DISTURBANCE MOVE EAST
OUT OF THE NORTHERN PLAINS. WINDS ALOFT WILL INCREASE AS WELL AND
BECOME QUITE FAVORABLE FOR SEVERE THUNDERSTORMS.

LARGE HAIL AND DAMAGING WINDS WILL BE THE SEVERE THREATS ACROSS THE
ENTIRE AREA THIS EVENING. THE THREAT OF ISOLATED TORNADOES ALSO
EXISTS...BUT THE LOCATION OF THIS THREAT WILL BE ASSOCIATED WITH
WHERE THE FRONTAL BOUNDARY IS LOCATED. AT THE PRESENT TIME THE THREAT
FOR AN ISOLATED TORNADO LOOKS TO BE NORTH AND WEST OF A LINE FROM
OSAGE IOWA...TO VIROQUA WISCONSIN...TO BLACK RIVER FALLS WISCONSIN.

WITH A VERY MOIST AND UNSTABLE AIRMASS BEING LIFTED NORTH OVER THE
FRONT...THERE IS ALSO THE THREAT OF LOCALLY HEAVY RAINS AND A
POTENTIAL FOR FLASH FLOODING TONIGHT. THIS THREAT APPEARS TO BE
MAINLY ALONG AND NORTH OF INTERSTATE 90.

STAY TUNED FOR LATER OUTLOOKS WHICH WILL REFINE WHERE THE FRONT IS
EXPECTED TO BE...THE TIMING AND THE THREAT AREAS FOR THIS POTENTIAL
SEVERE WEATHER EPISODE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES OF SHOWERS AND THUNDERSTORMS CONTINUE FOR FRIDAY AND FRIDAY
NIGHT. INSTABILITY AND WINDS ALOFT WILL BE LESS FAVORABLE...THUS ANY
THUNDERSTORMS DURING THIS TIME PERIOD ARE NOT EXPECTED TO BE SEVERE.
QUIET HIGH PRESSURE IS EXPECTED TO SETTLE ACROSS THE UPPER MIDWEST
FOR SUNDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD BE PREPARED FOR ACTIVATION THIS EVENING...
ESPECIALLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THE MAIN
SEVERE THREAT TIMES APPEAR TO BE BETWEEN 5 OR 6 PM THROUGH MIDNIGHT.
DUE TO THE HEAVY RAIN THREAT...ANY RAINFALL REPORTS WOULD ALSO BE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

In the hours before

Local storm report, Aug 24, 7:00 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
700 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             INDEPENDENCE            44.36N 91.42W
08/24/2006  E1.75 INCH       TREMPEALEAU        WI   PUBLIC

&&

04
Local storm report, Aug 24, 7:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
706 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 NW ALMA CENTER        44.49N 90.98W
08/24/2006  E0.75 INCH       JACKSON            WI   LAW ENFORCEMENT

&&

04
Local storm report, Aug 24, 7:11 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
711 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             INDEPENDENCE            44.36N 91.42W
08/24/2006  E1.50 INCH       TREMPEALEAU        WI   AMATEUR RADIO

&&

04
Local storm report, Aug 24, 7:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
717 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     3 W WHITEHALL           44.37N 91.37W
08/24/2006  E80 MPH          TREMPEALEAU        WI   LAW ENFORCEMENT

            70-80 MPH WINDS BETWEEN WHITEHALL AND INDEPENDENCE.

&&

04
Local storm report, Aug 24, 7:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
727 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             4 SW ORONOCO            44.12N 92.60W
08/24/2006  E1.00 INCH       OLMSTED            MN   TRAINED SPOTTER

&&

04
Local storm report, Aug 24, 7:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
729 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             2 NW ORONOCO            44.18N 92.57W
08/24/2006  E1.75 INCH       OLMSTED            MN   TRAINED SPOTTER

&&

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:23 PM CDTSevere Thunderstorm WarningARXJackson67 min
Aug 25, 7:45 AM CDTSevere Thunderstorm WarningARXVernon30 min
Aug 25, 8:02 AM CDTSevere Thunderstorm WarningARXMonroe28 min
Aug 25, 8:15 AM CDTSevere Thunderstorm WarningARXVernon30 min
Aug 25, 8:48 AM CDTSevere Thunderstorm WarningARXRichland27 min
Aug 25, 9:13 AM CDTSevere Thunderstorm WarningARXRichland47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.